Diagnosed Two Years Ago

I am a 30 year old female and I was diagnosed almost two years ago in 2008 with AIH. In february of 2008 I went to the doctor because I had severe joint pain. I had every blood test you can imagine and my liver enezyme levels were in the 200's but at the time my doctor didn't send me to anyone but a rheumatoligist for the joint pain. It wasn't until November that I went to see a GI doctor and he gave me a liver biopsy and put me on 30mg of prednisone and 50mg of azathioprine. After two months he had me decrease the prednisone until I was down to 5mg but then in august of 2009 my enzyme levels increase. I went back up to 20mg of prednisone and 100mg of azathioprine. I am now back down to 3mg of prednisone and still on 100mg of azathioprine. So far my lab work has been good. I have blood work done once a month and I see my doctor every three months. At first I had many sleepless nights and felt realy tired during the day. I also had to fight down the nausea. Some days I don't want to eat but if I don't I get sick too. For the most part the medication has made me feel as if I have no drive or motivation anymore. I often feel sluggish and don't want to do anything. I guess you could say I am depressed. Through it all I have gained 20 pounds that I am trying to loose but some days I don't try very hard. I worry about everything that I put in my mouth. I don't know if the sluggishness is due to the weigh gain or the medication but it is hard to loose weight on prednisone or so my doctor told me. I also worry about exercising as to much stress on your body from exercise can cause you liver enzymes to increase. Another problem that I am having is that prior to being diagnosed with AIH I was on birth control pills (yasmin) not to prevent pregnancy but for hormone replacement. I heard not to take them if you have liver disease so I stopped taking them and since then my liver enzymes stabilized. Not sure if there is a pill out there that I can take. Also are there any vitamins out there that are ok to take? I heard that not to take too much Vitamin D or A. My hair falls out and my nails are breaking. Also I don't take any pain medication when I have a headache. I used to take aleve. I am not big on taking tylenol. What does everyone else out there take if they need a pain medication?
lostinparadise79 lostinparadise79
26-30, F
5 Responses Jul 27, 2010

I do not have a definitive diagnosis yet, however, I went to see my NP a little over a month ago due ongoing fatigue, and my joints started hurting; first my knees (which I had just started running, therefore thought it was normal), but then my ankles, toes, and more so my thumbs and wrists. It got to where I couldn't even open a jar, or grasp my toothbrush to brush my teeth. my feet started to swelling and when I got out of bed, the minute I put my feet on the floor the pain started. Then my arms and lower legs began itching, so much as to wake me up at night. To top it all off, my periods started becoming irregular, so I was afraid I was pregnant...and at my age, that is a huge scare! My NP ran a bunch of different lab tests, mainly focusing on lupus or RA, and especially my thyroid level. I had Grave's disease in my early 30s and had my thyroid destroyed with radioactive iodine. I wanted to cry when my lab work came back normal. I just knew it was my thyroid. Every time I started to feel sluggish or not feel myself, they would test it and it was off. When everything came back okay I just blew it off and hoped it would go away. It did ease up a bit, I started taking Naprosyn for the joint aches and it helped. A week ago it wasn't getting any better and my feet started swelling again, so I went to see my family doctor. He wanted to do so more in depth lab work. I got a VM message from him yesterday asking me to call him. I immediately got worried because I had worked with him for 15 years and I knew he only called his patients when something was abnormal. He told me my liver test was a "little" elevated, and he wanted to do an ultrasound of my liver. I questioned him and he told me he just wanted to r/o autoimmune hepatitis, he told me not to be concerned, and if it turned out to be this, it is very treatable (he also liked to sugar coat things a bit). So being the worrier I am, I Googled the disease and just began to cry. I am hoping and praying this is not what it is, but when I looked it up online, I had every symptom but jaundice and abdominal pain. I was wondering what symptoms different people had before they were diagnosed, and since having the disease how has their lifestyle changed? I am a very active 40-something year-old-female. I am 3 months away from getting my graduating nursing school, a life-long dream, and now I wonder how this is going to affect my career as a nurse. Just looking for answers. I have a horrible gut feeling, as I know something is wrong because I have never felt this bad before, and with all my labs coming back normal except my liver enzymes...it just doesn't look good :(
StacyLee

I was diagnosed just a year ago but my levels were in the 1300s. I can tell u the only safe thing to take is Motrin or ibprufen. Absolutly no no Tylenol that will make ur levels go back up. The hair loss is due to prednisone and aih. The prednisone will cause weight gain, puffiness, acne, and trouble sleeping. But u have to take it to beat aih. SLEEP is a necessaity. The more u sleep u get the better you'll feel. It is hard to keep weight off or down when on prednisone but small cardio workouts, not real strenuous, everyday will help pick up ur metabolism and help u feel better. I'm not a doctor but my mom is a RN and I have done a whole lot of research since being diagnosed. These are some of the things I've found. Also vitamin d is really good to take for aih. Keeping ur viatmin d levels in the higher normal range helps. My dr actually put me on prescription vitamin d.
Wish u the best! Stay positive!

I was diagnosed with autoimmune hepatitis in 2003. Your hair falling out is probably because of the prednisone (I haven't been given azathioprine so I don't know any effects of that). You shouldn't take Tylenol b/c it's not good for the liver - my doctor told me to take Advil instead. You should talk to your doctor to see what is best for you. (I just came across this post, but I do sincerely hope that you haven't been suffering for the past three years)

Hi, me too. I was diagnosed after first visiting the Doctor with joint pains, nausea, lack of appetite and pain by the ribs on the right hand side. My blood tests seem fine at the moment but I am wondering why I don't feel right if the blood tests are ok. I usually take paracetamol for headaches but try not to take it too often.<br />
Best wishes.

Hi!<br />
Your story of the aches and pains sounds very similar to mine when I first went on prednisolone and azathioprine in 2002. It wasn't until 2008 that I complained enough about the side effects and was put on mecaptopurine. This new one that I am on now does not have the same side-effects. I would speak with your gastroenterologist about it. It is worth a shot.